{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2025,11,27]],"date-time":"2025-11-27T14:49:28Z","timestamp":1764254968246,"version":"3.46.0"},"reference-count":12,"publisher":"Wiley","issue":"11","license":[{"start":{"date-parts":[[2024,11,19]],"date-time":"2024-11-19T00:00:00Z","timestamp":1731974400000},"content-version":"vor","delay-in-days":18,"URL":"http:\/\/creativecommons.org\/licenses\/by-nc-nd\/4.0\/"}],"content-domain":{"domain":["onlinelibrary.wiley.com"],"crossmark-restriction":true},"short-container-title":["Clinical Case Reports"],"published-print":{"date-parts":[[2024,11]]},"abstract":"<jats:title>ABSTRACT<\/jats:title>\n                  <jats:p>We present the case of a man in his 70s who developed acute confusion from hypertensive encephalopathy triggered by indomethacin. He was recently prescribed indomethacin, a non\u2010steroidal anti\u2010inflammatory drug (NSAID) for headaches. However, his headaches were in the context of worsening hypertension that was treated with trandolapril. The use of indomethacin consequently worsened his underlying condition. On presentation to the emergency department, his blood pressure was 190\/110\u2009mmHg. Bloodwork including electrolytes, glucose, metabolic studies, renal and liver function were within normal limits; infectious workup including blood and urine cultures subsequently returned negative; and brain computed tomography and magnetic resonance imaging revealed no acute process to explain his presentation. Indomethacin was discontinued and the patient's hypertension was treated with amlodipine. Both his confusion and underlying headaches resolved as his blood pressure normalized. The patient was diagnosed with hypertensive encephalopathy triggered by indomethacin. NSAID use can trigger blood pressure decompensation, especially in patients with underlying hypertension; this effect is particularly pronounced in patients treated with anti\u2010hypertensive medications that inhibit the renin\u2010angiotensin\u2010aldosterone (RAS) system. Symptomatic treatment with NSAIDs is not without potential harm; it is important to carefully consider a patient's underlying diagnosis, indication for therapy and risk for adverse effects.<\/jats:p>","DOI":"10.1002\/ccr3.9604","type":"journal-article","created":{"date-parts":[[2024,11,19]],"date-time":"2024-11-19T22:48:54Z","timestamp":1732056534000},"update-policy":"https:\/\/doi.org\/10.1002\/crossmark_policy","source":"Crossref","is-referenced-by-count":1,"title":["Hypertensive Encephalopathy Triggered by Indomethacin Use"],"prefix":"10.1002","volume":"12","author":[{"given":"Jane","family":"Plitman","sequence":"first","affiliation":[{"name":"Department of Medicine University of Toronto  Toronto Canada"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Vanessa","family":"Raco","sequence":"additional","affiliation":[{"name":"Department of Pharmacy University Health Network  Toronto Canada"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"ORCID":"https:\/\/orcid.org\/0000-0001-8101-1032","authenticated-orcid":false,"given":"Peter E.","family":"Wu","sequence":"additional","affiliation":[{"name":"Department of Medicine University of Toronto  Toronto Canada"},{"name":"Division of Clinical Pharmacology &amp; Toxicology University of Toronto  Toronto Canada"}],"role":[{"role":"author","vocabulary":"crossref"}]}],"member":"311","published-online":{"date-parts":[[2024,11,19]]},"reference":[{"key":"e_1_2_12_2_1","doi-asserted-by":"publisher","DOI":"10.1007\/s00228-014-1734-6"},{"key":"e_1_2_12_3_1","doi-asserted-by":"publisher","DOI":"10.1016\/S0895-7061(00)01204-8"},{"key":"e_1_2_12_4_1","doi-asserted-by":"publisher","DOI":"10.1016\/j.jacc.2017.11.006"},{"key":"e_1_2_12_5_1","doi-asserted-by":"crossref","DOI":"10.1136\/bmj-2023-077205","article-title":"Evaluation and Management of Hypertensive Emergency","volume":"386","author":"Miller J. B.","year":"2024","journal-title":"BMJ"},{"key":"e_1_2_12_6_1","doi-asserted-by":"publisher","DOI":"10.1038\/clpt.1981.154"},{"key":"e_1_2_12_7_1","doi-asserted-by":"publisher","DOI":"10.7326\/0003-4819-121-4-199408150-00011"},{"key":"e_1_2_12_8_1","doi-asserted-by":"publisher","DOI":"10.1161\/01.HYP.0000258106.74139.25"},{"key":"e_1_2_12_9_1","doi-asserted-by":"publisher","DOI":"10.1136\/gutjnl-2019-319300"},{"key":"e_1_2_12_10_1","doi-asserted-by":"publisher","DOI":"10.1186\/1471-2261-12-93"},{"key":"e_1_2_12_11_1","doi-asserted-by":"publisher","DOI":"10.2188\/jea.JE2007413"},{"key":"e_1_2_12_12_1","first-page":"e372","article-title":"Interaction Between Antihypertensives and NSAIDs in Primary Care: A Controlled Trial","volume":"15","author":"Pavlicevi\u0107 I.","year":"2008","journal-title":"Canadian Journal of Clinical Pharmacology"},{"key":"e_1_2_12_13_1","doi-asserted-by":"publisher","DOI":"10.1016\/S0140-6736(00)02539-3"}],"container-title":["Clinical Case Reports"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/onlinelibrary.wiley.com\/doi\/pdf\/10.1002\/ccr3.9604","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,11,27]],"date-time":"2025-11-27T14:45:47Z","timestamp":1764254747000},"score":1,"resource":{"primary":{"URL":"https:\/\/onlinelibrary.wiley.com\/doi\/10.1002\/ccr3.9604"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2024,11]]},"references-count":12,"journal-issue":{"issue":"11","published-print":{"date-parts":[[2024,11]]}},"alternative-id":["10.1002\/ccr3.9604"],"URL":"https:\/\/doi.org\/10.1002\/ccr3.9604","archive":["Portico"],"relation":{},"ISSN":["2050-0904","2050-0904"],"issn-type":[{"type":"print","value":"2050-0904"},{"type":"electronic","value":"2050-0904"}],"subject":[],"published":{"date-parts":[[2024,11]]},"assertion":[{"value":"2024-07-27","order":0,"name":"received","label":"Received","group":{"name":"publication_history","label":"Publication History"}},{"value":"2024-10-11","order":2,"name":"accepted","label":"Accepted","group":{"name":"publication_history","label":"Publication History"}},{"value":"2024-11-19","order":3,"name":"published","label":"Published","group":{"name":"publication_history","label":"Publication History"}}],"article-number":"e9604"}}